Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 19, NWS Lubbock, TX

April 20, 201811 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 20, 2018, 11:19 AM CDT for 11 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2018, 11:19 AM CDT (16:19 UTC)
Expired
Apr 20, 2018, 7:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS74 KLUB 201619
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1119 AM CDT Fri Apr 20 2018

TXZ021>023-027>029-033>035-039-040-210000-
/O.NEW.KLUB.WI.Y.0019.180420T1619Z-180421T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
and Wellman
1119 AM CDT Fri Apr 20 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening. 

* TIMING...This afternoon.

* WINDS...From the southeast 25 to 35 mph with gusts to 50 mph. 
 
* IMPACTS...Vehicles may be difficult to control due to the strong
  wind gusts. Locally poor visibility from blowing dust may 
  develop near open fields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
739 
WWUS74 KLUB 210011
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
711 PM CDT Fri Apr 20 2018


TXZ021>023-027>029-033>035-039-040-210300-
/O.EXP.KLUB.WI.Y.0019.000000T0000Z-180421T0000Z/
/O.NEW.KLUB.WI.Y.0020.180421T0011Z-180421T0300Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
and Wellman
711 PM CDT Fri Apr 20 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...


The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 10 PM CDT this evening. 

* TIMING...Through 10 pm this evening.

* WINDS...From the southeast 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Vehicles may be difficult to control due to the 
  strong wind gusts. Locally poor visibility from blowing dust 
  may develop near open fields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 20, 6:40 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 6:40 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 AM CDT Fri Apr 20 2018

.AVIATION...
A strong SSE LLJ continues to advect gradually improving moisture
northward. In addition to creating LLWS at KLBB and KPVW early
this morning, the moisture flux will bring the risk for cigs in
the low VFR to high MVFR range through much of the day today. In
addition, weak elevated convection could affect the terminals this
afternoon. However, more widespread and robust convection is
expected this evening into the overnight hours as lift from a
potent upper low currently approaching the Four Corners
overspreads the area. Ceilings may eventually lower to MVFR or
even IFR late tonight. Before then, gusty southeasterly winds will
prevail at the terminals through much of the day today.

&&

.PREV DISCUSSION... /issued 358 AM CDT Fri Apr 20 2018/

DISCUSSION...
Observational data early Friday morning shows a dynamic upper-low
centered over Utah, with periodic lightning activity embedded
within t-storms just to the east and northeast of the 4-corners
in an zone of strong large-scale ascent. Synoptic-scale guidance
has come into very good agreement showing this system moving
slowly eastward to southeast Colorado by Saturday morning.

Mass response downstream of this system has resulted in
strengthening southeasterly low-level flow and elevated moisture
advection across West Texas. Surface moisture return will lag
behind as the front earlier this week drove the deep moisture into
the GOM, with 60 degree dewpoints just now returning into Deep
South Texas along the stalled front. Isentropic ascent and
increasing deep lift spreading east-northeast across New Mexico
may support some weak elevated shower and t-storm activity this
morning across the western Panhandle, and possibly into the
western portions of the South Plains.

By afternoon, west winds behind a Pacific-type front moving
across NM will intercept the southeast flow across West Texas and
result in dryline development somewhere near or just west of the
Texas- New Mexico state line. Strong convergence and moisture
pooling along the dryline with destabilization aloft is expected
to result in convective development mid to late afternoon as
suggested by most of the convective-allowing model guidance. As
the strongest synoptic-scale lift will be directed across the
north, and lower farther south, the coverage of storms may also
tend to be greater across the north, with less coverage south. The
environment in which the storms develop will generally be one of
high-shear and low CAPE. A strongly veering wind profile will be
supportive of supercells. However, modest expected CAPE values of
around 500-1000 J/kg and the strong forcing for ascent suggest
that it may be difficult to sustain individual storm updrafts.
Cloud cover and it's impact on surface-based instability is a big
fly in the ointment. If the cloud cover is thicker and more
extensive over the dryline, storms may struggle to form/maintain
themselves. On the other hand, we'll have to watch for any areas
out west where there is less cloud cover and more heating, leading
to greater instability. This may be more likely to occur from the
southwest South Plains or even in southeast NM or the western
Permian Basin. Storms that develop in those areas could have a
better potential for sustained rotation and then could move
northeast into the southwest or western South Plains. Large hail
and damaging winds will be possible with the thunderstorms. In
fact, owing mainly to the strong shear, there is some indication
of a small tornado threat both with the initial activity Friday
afternoon near the state line, and perhaps another window Friday
evening across the western and southern South Plains as moisture
levels continue to rise and LCLs lower. The latter potential may
be tied to the development of a QLCS and smaller spin-ups on any
bowing segments. The SPC HREF shows this potential with high
values of 0-1 km SRH and STP.

The dryline should move very little through the evening hours,
and the scattered thunderstorm activity should advance east-
northeast across the forecast area. As it does, it will encounter
a cooler, less unstable environment and should gradually weaken,
although with the strong lift and shear we can't completely rule
out some strong or isolated marginally severe storms (likely
elevated) as the activity moves east into the Rolling Plains
Friday night.

As the upper low moves into the plains Saturday, and the surface
low drops southeast through Texas, a cold front will move south
through the forecast area and keep the rain chances going much of
the day, mainly across northern and eastern areas. Some thunder
will be possible as well due to instability associated with the
cold pocket aloft, but drier and cooler air will keep activity
weak and scattered. High's Saturday will be in the 50s north to
around 70 south, with gradual moderation Sunday into Monday as we
remain under north or northwest flow aloft and ridging at the
surface.

Another cold front is due into the area late Tuesday as an upper
low swings across the Midwest. Medium-range guidance suggests that
there will be some jet energy moving through the northwest flow
aloft to combine with frontal ascent for some rain chances late
Tuesday into Wednesday. Warmer temperatures expected Thursday into
Friday underneath shortwave ridging downstream of the next upper-
level system moving across the west, which could affect the area
next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33/23
Hazardous weather outlook, Apr 20, 6:15 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
615 AM CDT Fri Apr 20 2018

TXZ021>044-211115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
615 AM CDT Fri Apr 20 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
Thunderstorm development is expected this afternoon across the far
southwest Texas Panhandle and western South Plains. Some of the
storms could produce large hail up to quarter size, damaging
winds up to about 60 mph, locally heavy downpours, and isolated
tornadoes as they move into the central portions of the South
Plains through this evening. The threat of severe weather will be
highest to the west of the Interstate 27 and Highway 87 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The potential for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible this afternoon and evening.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.